Back to Ask the Diabetes Team Ask the Diabetes Team

From The Woodlands, Texas, USA:

My 10 year old daughter has had type 1 diabetes since age six and is on an insulin pump using Humalog. Her daytime blood sugars are in tight control, but at night, they go very high. I know this is the cause of her hemoglobin A1c being 8.0-9.0%. She has experienced one episode of severe hypoglycemia in the early morning. Her diabetes team thinks she is bouncing at night, but I have done a range of readings at night and have not been able to confirm this. Can you give me any insight?


You need to do some more overnight blood glucose monitoring to decide what to do with your daughter's basal rates, i.e., whether or not she needs basal insulin dose adjustments overnight and when. If she merely has a prominent dawn phenomenon, such monitoring every two hours for a few nights will likely answer this question and you will be able to fix the early morning high values. If she is going low, then adjustments downwards (or bedtime high fat ice cream) would be helpful.

Please keep working closely with your daughter's diabetes health care team to problem solve together.


[Editor's comment: Your daughter's situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System. Ask her diabetes team about it. SS]

Original posting 5 Mar 2001
Posted to Daily Care and Insulin Pumps


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.